Skin effects of biologically targeted cancer therapies

June 1, 2007

Biologically targeted anti-cancer therapies have been used successfully in treating various cancers, and their indications are growing. Dermatologists must become familiar with these drugs because of the dermatological side effects that are part and parcel with this new class of medications.

Key Points

New York - Recent research has shown that biologically targeted agents can be effective in treating cancer, interfering with specific molecular pathways that affect the growth of cancer cells, but often at a cost to the skin.

According to one specialist, this good news does come at a price, as these new agents may result in significant cutaneous side effects.

Epidermal growth factor receptor (EGFR) inhibitors are one class of these anti-neoplastic agents that plays a significant role in signal-transduction pathways affecting cancer growth and spread. One of the major benefits seen with these drugs is that they are effective against cancers without many of the major systemic side effects seen with traditional cytotoxic chemotherapeutic agents.

Skin rash

"Anti-EGFR therapy is commonly associated with unique and dramatic dermatologic side effects.

"The most commonly encountered toxicity in patients is a characteristic skin rash that occurs in up to 85 percent of patients, while nail, hair and mucosal changes also occur, but less frequently," says Patricia L. Myskowski, M.D., a dermatologist from Memorial Sloan-Kettering Cancer Center in New York.

The skin rash is characterized by sterile, suppurative follicular lesions occurring most frequently on the face, upper chest and back. It is often described as acneiform but, in fact, "is very different from acne," Dr. Myskowski says.

"The follicular rash often begins between days 10 and 14 of therapy, and is maximal by weeks three to five. The rash also seems to be dose-related, as there is a higher incidence and more severe skin symptoms seen with higher doses of therapy," Dr. Myskowski says.

One of the problems with the cutaneous side effects, according to Dr. Myskowski, is that, so far, there is no consistently effective therapy. She says that patients who develop a mild pustular-follicular rash are advised to continue with the anti-EGFR therapy without dose modification. She adds that retinoids, steroids and antibiotics have all been tried, but with only varying degrees of success.

"The skin reaction is generally mild and well-tolerated and usually is accompanied by minimal discomfort or pruritus. A more severe and widespread rash is more rarely seen. However, there are cases when a patient was so severely stressed by the cosmetic effects that he chose to withdraw from treatment," Dr. Myskowski tells Dermatology Times.

Interestingly, she notes that the occurrence of the rash is linked to better clinical outcomes, particularly in the case of cetuximab and metastatic colorectal cancer. She says that more clinical studies are needed to confirm a possible relationship between rash and the severity of the rash with better clinical outcomes.

Paronychia

Another symptom that can occur with anti-EGFR therapy is painful paronychia, characterized by friable pyogenic granuloma-like changes coupled with erythema, tenderness, swelling and fissuring of the lateral nail folds and/or distal finger tufts.

This occurs less frequently (approximately 12 percent) than the pustular-follicular rash.

Hand-foot syndrome

Dr. Myskowski says another class of biologically targeted agents - the multi-targeted kinase inhibitors - are also being used with success.

Imatinib has been used in the treatment of cancers such as chronic myeloid leukemia, as well as gastrointestinal stromal tumors.

Sorafenib and sunitinib have also been approved by the FDA for treating metastatic renal cell carcinoma.

"Treatment with imatinib has been associated with a wide range of skin reactions, with 30 to 40 percent incidence of nonspecific self-limited skin rash, as well as rare reports of more severe drug reactions," Dr. Myskowski explains.

She adds that sunitinib and sorafenib may be associated with their own set of skin reactions, including hand-foot syndrome. Subungual splinter hemorrhages can also commonly occur (30 percent to 60 percent of patients).

"As these drugs become more common in the therapeutic armamentarium of physicians, it is important that dermatologists become familiar with their side effects, properly diagnose them and differentiate them from other skin disorders," Dr. Myskowski says.